Alert archive / Montana / High Wind Watches in 2020

High Wind Watch 2, NWS Missoula, MT

September 4, 2020Flathead County, Lake County, Sanders County, Montana; Lemhi County, Idaho

NWS Missoula, MT issued this high wind watch at Sep 4, 2020, 12:34 PM MDT for Flathead County, Lake County, Sanders County, Montana; Lemhi County, Idaho. It took effect at Sep 7, 2020, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 12:34 PM MDT (18:34 UTC)
In effect from
Sep 7, 2020, 10:00 AM MDT
Expired
Sep 6, 2020, 1:09 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 26 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS75 KMSO 041834
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1234 PM MDT Fri Sep 4 2020

MTZ003-051845-
/O.NEW.KMSO.HW.A.0002.200907T1600Z-200908T0400Z/
Flathead/Mission Valleys-
1234 PM MDT Fri Sep 4 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts to around 50 mph
  are possible.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
938 
WWUS75 KMSO 052016
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
216 PM MDT Sat Sep 5 2020

IDZ010-062030-
/O.EXB.KMSO.HW.A.0002.200907T2100Z-200908T0600Z/
Eastern Lemhi County-
216 PM MDT Sat Sep 5 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts to around 50 
  mph are possible.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Lemhi 
  Pass, and Salmon.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ003-062030-
/O.CON.KMSO.HW.A.0002.200907T1600Z-200908T0400Z/
Flathead/Mission Valleys-
216 PM MDT Sat Sep 5 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts to around 50 
  mph are possible.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
034 
WWUS75 KMSO 061909
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
109 PM MDT Sun Sep 6 2020

MTZ003-071915-
/O.UPG.KMSO.HW.A.0002.200907T1600Z-200908T0400Z/
/O.NEW.KMSO.HW.W.0007.200907T1500Z-200908T0200Z/
Flathead/Mission Valleys-
109 PM MDT Sun Sep 6 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MDT MONDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts over 50 mph 
  expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 9 AM to 8 PM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Waves up to 6 feet on 
  Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ010-071915-
/O.UPG.KMSO.HW.A.0002.200907T2100Z-200908T0600Z/
/O.NEW.KMSO.WI.Y.0011.200907T1800Z-200908T0600Z/
Eastern Lemhi County-
109 PM MDT Sun Sep 6 2020

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...From noon Monday to midnight MDT Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ001-002-071915-
/O.NEW.KMSO.WI.Y.0011.200907T1200Z-200908T0000Z/
Kootenai/Cabinet Region-West Glacier Region-
109 PM MDT Sun Sep 6 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 30 mph
  expected. Higher gusts up to 50 mph expected along Highway 93
  Eureka to Whitefish.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to 
  Whitefish, Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 6 AM to 6 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-043-071915-
/O.NEW.KMSO.WI.Y.0011.200907T1700Z-200908T0200Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
109 PM MDT Sun Sep 6 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Bitterroot Valley, Missoula, Highway 200 Bonner to 
  Greenough, Highway 83 Seeley Lake to Condon, and I-90 East 
  Missoula to Bearmouth.

* WHEN...From 11 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-071915-
/O.NEW.KMSO.WI.Y.0011.200907T1800Z-200908T0600Z/
Butte/Blackfoot Region-
109 PM MDT Sun Sep 6 2020

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon Monday to midnight MDT Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Sep 4, 3:28 AM MDT, 9 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 3:28 AM MDT, 9 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
328 AM MDT Fri Sep 4 2020

.DISCUSSION...Hot and dry conditions will exist today and Saturday
across the Northern Rockies. In addition, a very mild night will
occur tonight into Saturday morning. By Saturday afternoon, winds
will increase across the entire region and become gusty by later
in the evening. As a result the existing low humidity, hot
temperatures, and windy conditions, a Fire Weather Watch remains
in effect for southwest Montana where critical fire conditions
will be most prominent as a result of this dangerous combination
of components. That being said, everyone should be wary of
creating a spark that could result in a new fire just about anywhere
in western Montana or north central Idaho, given how hot and dry
conditions will be!

Sunday will see a slight cool down and remain quite dry ahead of
a very unseasonably cold and wet weather system expected on
Monday. This system continues to have good forecast model
agreement and thus, moderate to high forecast confidence that
Monday (Labor Day) will be a tumultuous weather day. Strong winds
out of the east-northeast will create issues both on land and on
bodies of water as winds up to 35 to 45 mph will be commonplace.
Hazardous boating conditions should be expected on all area lakes,
but particularly those in and around Glacier National Park,
Flathead Lake, and the Seeley/Swan valley, where the strongest
winds are likely.

Another concern will be the threat for snow in the backcountry;
specifically elevations of 5000 feet and higher. With how much
cold air is associated with this Canadian low pressure system,
snow levels could drive down to as low as 5000 feet and will
create raw, cold, and wholly unpleasant backcountry conditions.
Anyone with recreation plans should anticipate and/or make
adjustments necessary for inclement conditions.

Rain will also be present in valleys, but should be mostly
confined to along the Continental Divide and likely no further
west than the Idaho/Montana border. As a result, north central
Idaho may only experience the much cooler temperatures and breezy
winds that occur with this system. Some higher terrain along the
Clearwater and Bitterroot mountains could pick up light snow
accumulations as well, though the more notable snow will again
exist along the Divide.

Tuesday will see a drying trend, but will be just as cool as
Monday for most locations. North central Idaho may start to
moderate in temperatures during this time, with the entirety of
the Northern Rockies region returning back to seasonable highs in
the 80s once more by Wednesday through the end of the week.

&&

.AVIATION...High pressure, warming temperatures (and higher
density altitudes), with generally terrain-driven winds should be
expected across the entire Northern Rockies today as high pressure
continues to dominate the weather pattern.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Saturday afternoon through Saturday
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:29 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 10 more34 hr
Sep 4, 12:35 PM MDTWinter Storm WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more49 hr

Nearby

High Wind Watches in Montana, 2020High Wind Watches in Idaho, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.